« back · www.benzo.org.uk »
TRANQUILLISER ADDICTION IS
'DAMAGING OUR HEALTH'
Hendon & Finchley Times
August 21, 2003
Patients are being left to suffer serious health effects after becoming addicted to tranquillisers unnecessarily prescribed to them by doctors, according to a former Bamet health watchdog.
Elizabeth Manero, the former chairwoman of Primary Care Trust and now chairwoman of London Health Link, has written a damning report into the 'inappropriate' prescription of benzodiazepine tranquillisers and the failure to care for patients who suffer as a result.
She said little progress had been made since Bamet's Simon Warren died from multi-organ failure in 2000, which was attributed to tranquillisers.
Two groups of patients were highlighted as being affected - those who were prescribed the tranquillisers unnecessarily for anxiety, insomnia or drug dependency.
One Barnet woman, who wanted to remain anonymous, says she was left housebound after being addicted to benzodiazepines for more than 20 years.
She was originally prescribed the drugs for a stomach upset, but now suffers thyroid problem, asthma, ME and leg pain so severe she can hardly walk - all of which she attributes to the drugs.
And she claims she was unfairly treated by doctors as a result of her addiction.
"Doctors kept writing 'panic attacks and anxiety' on my notes." she said. "I know patients who've committed suicide because of the way they been treated."
A Barnet PCT spokeswoman said: "It is not safe to withdraw these drugs abruptly, and patients who are addicted need compassion and time-consuming management.
"It may well take two years or more to withdraw from benzodiazepines, and many patients fail because of the withdrawal effects."
« back · top · www.benzo.org.uk »